Immune-related side effects months after treatment. A new study is saying that cosmetic skin fillers—called polyalkylimide implant injections—may cause infrequent, but sometimes severe, immune-related side effects months after treatment, Spanish researchers warn. The implants, which consist of gel and water, are used in cosmetic facial procedures for facial areas such as the lips, cheeks, forehead, and nasolaial folds, those lines that develop between the nose and mouth.
“In the early reports on polyalkylimide implant injections for cosmetic purposes, there were no significant signs of bioincompatibility (rejection of, or reaction to, the foreign material). Recent evidence disprove these statements, and so the complete safety of polyalkylimide implant gels can no longer be assured,” wrote Dr. Jaume Alijotas-Reig, of Vall d’Hebron University Hospital and Autonomous University of Barcelona, and colleagues. The study assessed 25 patients who developed adverse effects 12 months or more after polyalkylimide implant injection. Adverse effects included swelling, hardening, and swollen or tender nodules (skin lesions) near the injection site, as well as systemic troubles such as fever, arthritis, and dry eyes or mouth.
“Eight patients were previously injected with another implant,” the study authors wrote. “Tender inflammatory nodules were seen in 24 patients. Systemic or distant manifestations appeared in six cases. Laboratory abnormalities were found in 20 cases. After an average of 21.3 months of follow-up, 11 patients appeared to be free of adverse effects, and 10 still had recurrent bouts.”
Delayed Adverse Events Is Unclear.
The rate of these delayed adverse events is unclear, said the authors. Study findings were published in the May issue of the journal Archives of Dermatology. “Considering the increased use of polyalkylimide implants in European countries and in the United States, physicians should be aware that intermediate or delayed adverse effects can occur with polyalkylimide implants just as they can with collagen, polyacrylamide, polylactic acid or methacrylate (cosmetic fillers),” the authors wrote.
Meanwhile, the popular skin injection generally used to smooth wrinkles was linked to a number of hospitalizations and 16 deaths. Of the deaths, four of the victims of the poisonous Botox injections were children. An additional 87 people were hospitalized. Botox and Myobloc have been linked to the injuries and fatalities because the botulinum toxin spread inside the bodies of the patients, killing some and injuring others. The toxin spreading in the bodies of the children proved most serious, killing four children under the age of 16.
As well as deaths, there have been reported problems of muscle weakness and difficulty swallowing. And, American group Public Citizen says it has seen 180 reports sent to the US Food and Drug Administration (FDA) about Botox and Myobloc. Spokesman Dr. Sidney Wolfe—director of Public Citizen’s Health Research Group—said users should be told of early symptoms such as dry mouth, trouble breathing, slurred speech, or droopy eyelids, adding “Significantly improved warnings would increase likelihood of earlier medical intervention and could prevent complications, including death.” Reports detailed cases of muscle weakness, difficulty swallowing, or aspiration pneumonia, a serious condition caused by breathing a foreign material into the lungs.
Need Legal Help Regarding Side Effects From Cosmetic Skin Fillers